Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 71, NWS Norman, OK

October 4, 2018Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 4, 2018, 6:14 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 6:14 AM CDT (11:14 UTC)
Expired
Oct 4, 2018, 9:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS54 KOUN 041114
FFWOUN
OKC071-041415-
/O.NEW.KOUN.FF.W.0071.181004T1114Z-181004T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
614 AM CDT THU OCT 4 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Kay County in northern Oklahoma...

* Until 915 AM CDT.
  
* At 613 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to four inches of rain have fallen. Flash 
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Tonkawa.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3680 9713 3665 9710 3660 9734 3670 9740

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:58 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 4, 4:58 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
458 AM CDT Thu Oct 4 2018

.AVIATION...
Surface winds will shift around to the northeast at OKC/OUN
behind an outflow boundary through 14-15z. PNC/WWR sites are
expected for have at least MVFR ceilings for much of the day.
Showers and a few storms may linger over PNC through about 14-15Z.
SPS/LAW will have mainly VFR conditions through the period with a
southerly wind. This evening and overnight, ceilings will lower
to IFR across northern Oklahoma with areas of fog and drizzle
possible.

&&

.PREV DISCUSSION... /issued 331 AM CDT Thu Oct 4 2018/

DISCUSSION...

Early this morning, a cold front/outflow boundary was moving
southward across northern Oklahoma. Although the outflow boundary
should push well into central/west central Oklahoma this morning,
the cold front by afternoon will extend from near Elk City to
Kingfisher and Stillwater/Ponca City. Post-frontal clouds will
continue to form behind the front today, which will result in
cooler temperatures for northwest Oklahoma and parts of north
central and west central Oklahoma. Widely scattered showers and a
few storms will be possible through the morning hours with better
chances across northern Oklahoma. By mid to late afternoon, other
storms may form along and near the cold front, with a few strong
storms possible.

Later this evening and overnight, the surface front is expected to
lift back to the north. This may result in some light
rain/drizzle and light fog across mainly the northern third of
Oklahoma.

Another breezy and very warm day is expected on Friday with high
temperatures mainly in the mid to upper 80s.

Another cold front will move into parts of western and northern
Oklahoma overnight Friday into Saturday. Scattered to widespread
showers and storms are expected to develop, as a shortwave trough
move across the southern and central Plains. The front is
expected to stall across southwest and central Oklahoma by
Saturday afternoon and evening.

Very strong upper flow over the West Coast late Saturday into Sunday
will result in a large trough over the western states. Several
rounds of rain and storms will likely form from Sunday into early
next week. Heavy rainfall is likely during this period which could
result in some flooding. The main trough is expected to lift
north and east by late Tuesday into Wednesday, which will
significantly decrease the chances of storms and the risk of heavy
rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  68  85  69 /  20   0   0  10
Hobart OK         88  68  86  68 /  20  10   0  50
Wichita Falls TX  90  69  87  71 /   0   0   0  10
Gage OK           65  58  86  55 /  40  40  20  70
Ponca City OK     68  66  86  63 /  60  20  10  60
Durant OK         88  71  85  72 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Oct 4, 4:15 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
415 AM CDT Thu Oct 4 2018

OKZ004>048-050>052-TXZ083>090-050915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
415 AM CDT Thu Oct 4 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and some thunderstorms will continue to develop and move
across portions of northern and central Oklahoma this morning. Heavy
downpours and lightning will be the main concerns with these storms.
No severe weather expected this morning.

Thunderstorms will remain possible through this evening across
portions of northern, central, and southwest Oklahoma, and western
parts of north Texas. There is a Marginal Risk of severe storms
late this afternoon and evening for areas south and west of a line
from Cheyenne and Camargo, to Weatherford and Lawton, to
Frederick Oklahoma, and to Vernon and Crowell Texas. The most
likely time for strong to severe storms will be from 4 pm to 10
pm. Hail up to the size of quarters and wind gusts up to 65 mph
will be the main concerns with any severe storms. The potential
for storms will diminish late this evening. Heavy rain and
lightning will also be concerns this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible across at least portions of Oklahoma
and north Texas Friday night through at least the middle of next
week. Some strong to severe storms could be possible, especially the
late afternoon and evenings of Friday and Saturday when there is a
Marginal Risk. The risk area on Friday is west of a line from
Blackwell and Enid, to Weatherford and Hobart, to Altus Oklahoma and
Quanah Texas. On Saturday, the Marginal Risk is across parts of
southwest Oklahoma and all of western north Texas. Large hail and
damaging wind gusts are the main concerns with any severe storms.

.Heavy Rain...
Heavy rainfall is likely through at least the middle of next week,
which could lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains will
likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:01 AM CDTAreal Flood AdvisoryOUNKay, Noble3 hr
Oct 4, 5:58 AM CDTFlash Flood WarningOUNKay, Noble3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.